Tornadoes · United States · Georgia · 2017

EF1 tornado, Friendship to Allon Mill, Georgia, January 21, 2017

From Friendship to Allon Mill, this EF1 tornado ran 0.5 miles across Baldwin and Hancock counties on January 21, 2017, touching down at 1:28 PM EST and reaching 70 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
January 21, 2017
Touchdown
1:28 PM EST (18:28 UTC)
Lifted
1:30 PM EST (18:30 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.9 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
Property damage
$10,000
Counties
Baldwin and Hancock counties
Touchdown point
33.053, -83.097
Lift-off point
33.056, -83.088
Record number
1701211228-01

The damage survey

13 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • awning and siding blown off.
  • dozens of trees snapped or uprooted
  • dozens trees snapped or uprooted on deepstep rd

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Throughout the weekend of the 21st and 22nd, persistent southwesterly upper-level flow brought a series of strong short waves across the region. The atmosphere over central Georgia was unseasonably warm and unstable with strong low and mid-level shear. The first short wave generated a wave of severe thunderstorms across central and south Georgia through the morning and into the afternoon of the 21st that produced numerous tornadoes. Twenty three tornadoes were confirmed in the WFO Peachtree City warning area with 27 total tornadoes confirmed in the state of Georgia, both records for the number of tornadoes in a single day. A second, stronger short wave swept through during the late morning and afternoon of the 22nd bringing another round of severe weather to central and south Georgia. Additional tornadoes confirmed brought the 2-day total to 27 for the WFO Peachtree City warning area and 41 for the state of Georgia, both a record number for a 2 day period.

A National Weather Service survey team found that an EF1 tornado with maximum winds of 95 MPH and a maximum path width of 70 yards began in Hancock County just northeast of Deepstep Road, which is the Hancock/Baldwin County line. The tornado moved northeast parallel to Deepstep Road for less than a quarter of a mile before it turned east and crossed the road into Baldwin County. Several trees were blown down along this portion of the path. The total path length in both counties was around a half mile. [01/21/17: Tornado #18, County #1/2, EF1, Hancock-Baldwin, 2017:019].

A National Weather Service survey team found that the EF1 tornado with maximum winds of 95 MPH and a maximum path width of 70 yards that began in Hancock County just northeast of Deepstep Road, which is the Hancock/Baldwin County line, turned east and crossed the road into Baldwin County. The tornado travelled around a third of a mile just south of Deepstep Road before ending. Several trees were blown down along this portion of the path. The total path length in both counties was around a half mile. [01/21/17: Tornado #18, County #2/2, EF1, Hancock-Baldwin, 2017:019].

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS FFC issued a tornado warning for this county at 18:27 UTC, 1 minute before the tornado touched down, in force until 19:01 UTC.

The county was under a tornado watch, issued at 17:46 UTC and running to 20:00 UTC.

Issued (UTC)ExpiredProductOffice
17:46 UTC20:00 UTCTornado WatchFFC
18:11 UTC19:00 UTCSevere Thunderstorm WarningFFC
18:27 UTC19:01 UTCTornado WarningFFC
04:00 UTC00:00 UTCFlash Flood WatchFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:27 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Jan 21, 10:20 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 21, 10:20 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1020 AM EST Sat Jan 21 2017

.UPDATE...

Heavy showers and thunderstorms moving north and east across north
/central GA this morning. We issued a Tornado Watch for the SW
tier of the CWA, mainly south and west of metro ATL. Strong
storms, some may becoming severe, will push into central GA over
the next couple hours with the main impacts being heavy rain,
frequent lightning, damaging winds and an isolated tornado.

Anticipate this activity to move through the area by mid-afternoon.

Updated TAF portion of the AFD as well.

&&

.PREV DISCUSSION... /Issued 635 AM EST Sat Jan 21 2017/

SHORT TERM /Today through Sunday/...

Short wave lifting out of the lower Mississippi Valley will be the
main driving force today. Models continue to show moderate
instability spreading across the forecast area ahead of this feature
this morning. Moderate shear also expected to accompany this short
wave providing a slight to enhanced risk of severe weather this
morning into the afternoon. We should see a bit of a lull in
activity later this afternoon and evening as the initial short wave
lifts out but another good shot of short wave energy pushes into the
state tonight ahead of the main upper-level low which sweeps across
Sunday. Each of these features are expected to provide a good shot
of lift and shear and combined with the ambient warm and moderately
unstable atmosphere in place over the region will keep the slight to
enhanced risk of severe weather in place through the day Sunday.

Forecast storm total precipitation amounts are generally around 2-3
inches across our central Georgia counties and 1.5-2 inches across
the north. Spread over the next 36 to 48 hours this is not likely to
produce any widespread flood/flash flood issues. However, localized
heavier amounts may lead to a few isolated problems. I am not
planning on issuing any flood/flash flood watches at this time.

20

LONG TERM /Sunday Night through Friday/...

Models in better agreement at the start of the period with the
closed upper low vicinity of the TN valley. The low moves across
the Appalachians into Monday. Extensive wrap around associated
with this cold core low should give a chance of showers across the
forecast area on Monday...mainly northeast Monday night. Ridging
dominates the southeast on Tuesday but another short wave brings
moisture and a chance of showers back Wednesday into Thursday. The
short wave looks like it will move east of the area by Thursday
night. However moisture on the back side of this wave will push
into TN and move rapidly eastward. Models suggest this moisture
will stay mainly north of the forecast area...but there could be
enough cold air advection to bring a few snow showers to the far
northeast. A slight chance has been included in that area for
Thursday night. Friday looks dry. Temperatures will be on a
cooling trend by late next week.

41

AVIATION...
15Z Update...

Thunderstorms moving into KATL now and will continue the next
hour with more stratiform showers (heavy at times) with embedded
lightning behind it. Anticipate a more broad area of rain through
the early/mid afternoon with conditions improving thereafter.

Mainly IFR or lower conditions across the forecast area at this
time. Will see some improvement 14-20Z, but will still see a mixture
of MVFR/IFR conditions in that time frame. Mainly MVFR conditions
after 20Z deteriorating back toward widespread IFR conditions
between 00Z and 06Z. Large area of showers with embedded
thunderstorms spreading northeast across the forecast area
currently. Best coverage will be moving out of the area from west to
east between 18Z and 22Z. Southeast winds 3-7kt through 14Z,
increasing to 5-10kt after.

//ATL Confidence...15Z Update...

Medium confidence on all elements.

20/26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  58  69  47 /  90  90  80  80
Atlanta         69  58  67  48 /  90  90  80  70
Blairsville     64  53  63  44 /  80  90  80  90
Cartersville    68  56  67  46 /  90  90  80  70
Columbus        71  60  69  48 /  90  80  70  50
Gainesville     67  57  66  48 /  90  90  80  80
Macon           72  60  73  48 /  90  90  80  60
Rome            67  56  67  47 /  80  90  80  80
Peachtree City  71  58  68  46 /  90  90  80  70
Vidalia         73  62  75  51 /  80  80  90  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 3 PM EST this afternoon for the following
zones: Baldwin...Bibb...Bleckley...Butts...Chattahoochee...
Clayton...Coweta...Crawford...Crisp...Dodge...Dooly...Fayette...
Harris...Heard...Henry...Houston...Jasper...Jones...Lamar...
Laurens...Macon...Marion...Meriwether...Monroe...Muscogee...
Newton...Peach...Pike...Pulaski...Putnam...Schley...Spalding...
Stewart...Sumter...Talbot...Taylor...Telfair...Troup...Twiggs...
Upson...Webster...Wilcox...Wilkinson.

&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Jan 21, 12:53 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EST SAT JAN 21 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221800-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1253 PM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 3 PM FOR PORTIONS OF CENTRAL
GEORGIA AND SOUTHEAST NORTH GEORGIA...

...CHANCE FOR SEVERE THUNDERSTORMS CONTINUES THROUGH MID
AFTERNOON AND AGAIN WITH ANOTHER POSSIBLE ROUND OVERNIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH
EASTWARD ACROSS CENTRAL GA AND PORTIONS OF SOUTHEAST NORTH GEORGIA
INTO THIS AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS...ISOLATED TORNADOES AND HAIL. THE GREATEST CHANCE SHOULD
BE MAINLY ALONG AND SOUTH OF A MCDONOUGH TO WARRENTON LINE AND
EAST OF A MCDONOUGH TO AMERICUS LINE...GRADUALLY PUSHING EAST
THROUGH MID AFTERNOON.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE FOR LATER TONIGHT INTO
SUNDAY MORNING AS ANOTHER STORM SYSTEM MOVES ACROSS THE SOUTHEAST.
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL AGAIN POSE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM SATURDAY NIGHT INTO
SUNDAY MORNING. THE MAIN STORM SYSTEM SHOULD BE MOVING ACROSS THE
SOUTHEAST STATES DURING THAT TIME FRAME. THE THREAT OF SEVERE
THUNDERSTORMS SHOULD HAVE MOVED EAST OF THE FORECAST AREA BY
SUNDAY AFTERNOON.

IN ADDITION...STORM TOTAL RAINFALL TODAY THROUGH SUNDAY WILL
EXCEED 3 INCHES IN SOME LOCATIONS. GIVEN THESE HEAVY RAINFALL
AMOUNTS SOME LOCALIZED FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Jan 21, 12:26 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1226 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     2 NNE FIVE POINTS       32.72N  84.26W
01/21/2017                   TAYLOR             GA   911 CALL CENTER

            RESIDENTS REPORT HEAVY ROOF DAMAGE TO 2 HOMES WITH
            TREES ALSO DOWN. POSSIBLE TORNADIC DAMAGE.

&&

EVENT NUMBER FFC1700115

GEO
Local storm report, Jan 21, 12:30 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1230 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     TSTM WND DMG     3 ESE LOWES CROSSING    32.37N  83.94W
01/21/2017                   MACON              GA   911 CALL CENTER

            MULTPILE TREES REPORTED DOWN IN THIS PART OF THE MACON.

&&

EVENT NUMBER FFC1700116

GEO
Local storm report, Jan 21, 12:34 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1234 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TORNADO          3 NE PERRY              32.49N  83.69W
01/21/2017                   HOUSTON            GA   AMATEUR RADIO

            RAIN WRAPPED TORNADO VISUALLY SEEN BY AMATUER RADIO
            MOVING NORTH AT 35 TO 40 MPH.

&&

EVENT NUMBER FFC1700117

GEO
Local storm report, Jan 21, 1:05 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     TORNADO          1 SW CATAULA            32.65N  84.87W
01/21/2017                   HARRIS             GA   BROADCAST MEDIA

            DEBRIS ON ROAD AND POWER LINES DOWN ON 27 NORTHBOUND AT
            CHAMBLISS ROAD. AND AT HWY 315 INTERSECTION TO HOLLAND
            ROAD. ROADS CLOSED DUE TO DEBRIS AND POWERLINES DOWN.

&&

EVENT NUMBER FFC1700118

KS
Local storm report, Jan 21, 1:10 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
110 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TSTM WND DMG     2 ESE WENONA            31.90N  83.72W
01/21/2017                   CRISP              GA   EMERGENCY MNGR

            TRAFFIC LIGHTS AND POWER LINES DOWN NEAR VENONA. 46 MPH
            WINDS.

&&

EVENT NUMBER FFC1700119

GEO
Local storm report, Jan 21, 1:25 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
125 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     TORNADO          WARNER ROBINS           32.62N  83.63W
01/21/2017                   HOUSTON            GA   TRAINED SPOTTER

            RAIN WRAPPED TORNADO CROSS HWY 96 1/4 MILE WEST OF
            MOODY AND HWY 96 INTERSECTION. SPOTTERS VECHICLE HIT BY
            8 INCH TREE LIMB AS THE TORNADO CROSSED THE HWY.

&&

EVENT NUMBER FFC1700120

KS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 12:00Z

6.5 hours before the tornado, 136 km from the path. January 21, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 388 joules per kilogram, CIN -26, lifted condensation level 536 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 61 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
293 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 00:00Z

5.5 hours after it, 136 km from the path. January 22, 2017.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78097, lifted condensation level 743 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78097 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Milledgeville (MLJ), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:35 UTC62.662.60° 0 kt1008.1-RA
16:55 UTC62.662.6100° 3 kt1007.1TS
17:15 UTC64.464.40° 0 kt1006.4-VCTSRA
17:35 UTC64.464.40° 0 kt1005.4TSRA
17:55 UTC64.464.40° 0 kt1004.7-TSRA
18:15 UTC64.464.4240° 3 kt1004.4+RA
18:35 UTC64.464.40° 0 kt1004.7RA
18:55 UTC62.662.60° 0 kt1004.1RA
19:15 UTC62.662.60° 0 kt1004.1-RA
19:35 UTC62.662.6180° 3 kt1003.7RA
19:55 UTC62.662.6170° 3 kt1001-RA
20:15 UTC62.662.60° 0 kt1003.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 49 km away, was scanning. The volume nearest the touchdown began at 18:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:00 UTCTSTM WND DMG2 Nw MeriwetherPutnam, GARESIDENCE ON LAKE SINCLAIR WITH 8 LARGE PINES UPROOTED AND 4 OTHER TREES SNAPPED.
17:48 UTCTSTM WND DMG1 S MarionTwiggs, GANUMEROUS REPORTS OF TREES DOWN FROM MARION NORTHEAST TOWARD JEFFERSONVILLE
17:50 UTCTSTM WND DMG2 Nnw Brown HillTwiggs, GANUMEROUS TREES DOWN JUST SOUTH AND WEST OF DANVILLE
17:54 UTCTORNADO1 Sse IrwintonWilkinson, GAAN EF1 TORNADO WITH MAX WINDS OF 95 MPH TRACKED 5.8 MILES OVER WILKINSON CO. TREES WERE DOWNED BUT NO STRUCTURE DAMAGE WAS OBSERVED.
18:01 UTCTORNADO2 Sw DudleyLaurens, GANUMEROUS TREES DOWNED ACROSS THE COUNTY. CONCENTRATED AREAS JUST WEST OF DUDLEY NORTH AND SOUTH OF INTERSTATE 16. DAMAGE CORRELATES WITH RADAR SIGNATURES.
18:08 UTCTSTM WND DMG5 S IrwintonWilkinson, GATREES WERE BLOWN DOWN ONTO HIGHWAY 96.
18:10 UTCTORNADO2 Nw MeriwetherPutnam, GAMULTIPLE TREES DOWN IN NORTHERN BALDWIN COUNTY CROSSING INTO SOUTHERN PUTNAM COUNTY.
18:19 UTCTSTM WND DMGToomsboroWilkinson, GANUMEROUS TREES WERE BLOWN DOWN IN SOUTHERN WILKINSON COUNTY...PRIMARILY IN THE TOOMSBORO AREA.
18:20 UTCTORNADO4 Sw Tuckers CrossroadLaurens, GABRIEF WEAK TORNADO BEGAN JUST WEST OF BUCKEYE RD AND PROGRESSED EAST AND THEN NORTHEAST. UPROOTED TREES WITH SOME FALLING NEAR BUCKEYE RD AREA.
18:28 UTCTORNADO4 Se Black SpringHancock, GANUMEROUS TREES AND POWER LINES DOWN ALONG DEEPSTEP ROAD... CLOSE TO THE BALWIN/HANCOCK COUNTY LINE. TWO DOZEN TREES DOWN AND MINOR ROOF DAMAGE TO SMALL HOME. TREE DAMAGE ON BOTH SIDES OF COUNTY LINE.
18:30 UTCTORNADO1 Nw HarrisburgBaldwin, GAMULTIPLE TREES AND POWERLINES DOWN ALONG DEEP STEP RD.
18:30 UTCTORNADO4 Wsw FriendshipBaldwin, GANUMEROUS TREES AND POWERLINES DOWN ALONG DEEPSTEP ROAD... CLOSE TO THE HANCOCK COUNTY LINE.
18:39 UTCTORNADO5 Ese WrightsvilleJohnson, GAEF1 TORNADO BEGAN IN RURAL JOHNSON CO JUST SOUTH OF MOORES CHAPEL RD AND CONTINUED NE CROSSING HWY 57 AND LIFTED NEAR THE INTERSECTION OF HARRISON RD AND FORTNER RD. NUMEROUS TREES WERE DOWNED BUT ONE STEEL FRAMED BARN H
18:40 UTCTORNADO3 S TennilleWashington, GAAN EF1 TORNADO WITH MAX WINDS OF 110 MPH DESTROYED A TRAILER AND NEARBY VEHICLE SOUTH OF TENNILLE. THE TORNADO WEAKENED AS IT TRAVELED 2.5 MILES DOWNING NUMEROUS TREES BUT INTENSIFIED AS IT SEVERELY DAMAGED ANOTHER UNOCC
18:40 UTCTORNADO5 Ssw New HomeJohnson, GAMOBILE HOME DAMAGED ON MOORES CHAPEL RD/SA ATTAWAY RD
18:40 UTCTORNADO6 Ssw New HomeJohnson, GAEMA REPORTED DAMAGE TO BARN ALONG TRIUTT POOLE ROAD AND A CABIN DAMAGED ALONG SA ATTAWAY ROAD. TIME ESTIMATED FROM RADAR. TDS SIGNATURE FROM RADAR AT THIS LOCATION.
18:42 UTCTORNADO5 Ssw New HomeJohnson, GAMOBILE HOME DAMAGED ON MOORES CHAPEL RD/SA ATTAWAY RD
18:42 UTCTORNADO6 Ssw New HomeJohnson, GAEMA REPORTED DAMAGE TO BARN ALONG TRIUTT POOLE ROAD AND A CABIN DAMAGED ALONG SA ATTAWAY ROAD. TIME ESTIMATED FROM RADAR. TDS SIGNATURE FROM RADAR AT THIS LOCATION.
18:43 UTCTSTM WND DMG1 Sse TennilleWashington, GAPOSSIBLE TORNADIC DAMAGE. MULTIPLE TREES FALLEN ON HOMES AND POWERLINES. ONE MOBILE HOME SPLIT IN TWO BY AN UPROOTED TREE. NO INJURIES. JUST SOUTH OF TENNILLE AT THE INTERSECTION OF HIGHWAY 68 AND 15 WAS CLOSED DUE TO PO
18:45 UTCTORNADO2 Ese TennilleWashington, GAAN EF1 TORNADO WITH MAX WINDS OF 100 MPH FORMED CONCURRENTLY AND JUST TO THE EAST OF THE ONE THAT BEGAN AT 139 PM EST AND TRACKED 1.8 MILES. SHINGLES WERE REMOVED FROM ROOFS AND A TRAILER AND SHED WERE DESTROYED.
18:46 UTCTORNADOSun HillWashington, GAANOTHER EF1 TORNADO WITH MAX WINDS OF 100 MPH FORMED IN WASHINGTON CO EAST OF TENNILLE AND TRAVELED 9 MILES BEFORE LIFTING NEAR DAVISBORO. DOZENS OF PECAN TREES WERE DOWNED OVER A LARGE COMMERCIAL PECAN ORCHARD.
18:49 UTCTSTM WND DMG1 Wnw SpartaHancock, GANUMEROUS TREES SNAPPED AND POWERLINES DOWN. ONE TREE FELL AND DESTROYED A HOME ON THE WEST SIDE OF SPARTA. POSSIBLE TORNADO
19:00 UTCTORNADOWrightsvilleJohnson, GAMOBILE HOME DAMAGED ON MOORES CHAPEL RD/SA ATTAWAY RD
20:51 UTCTORNADOWrightsvilleJohnson, GAMOBILE HOME DAMAGED ON MOORES CHAPEL RD/SA ATTAWAY RD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of January 21, 2017

59 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 213:13 AM CSTEF1Pike, MS7.5150
January 213:35 AM CSTEF3Lamar, MS31.1900457$9.5 million
January 215:14 AM CSTEF2Choctaw, AL20.48004$750,000
January 215:55 AM CSTEF1Marengo, AL4.2900
January 218:49 AM ESTEF1Troup, GA5.4200$50,000
January 217:55 AM CSTEF1Elmore, AL0.7200
January 217:55 AM CSTEF1Elmore, AL1.5450
January 217:57 AM CSTEF0Elmore, AL0.290
January 218:48 AM CSTEF1Lee, AL2.8100
January 218:49 AM CSTEF0Lee, AL2.4150
January 218:55 AM CSTEF1Pike, AL37.3400
January 218:56 AM CSTEF0Lee, AL1.1150
January 219:00 AM CSTEF0Lee, AL0.8150
January 219:08 AM CSTEF0Lee, AL0.150
January 219:19 AM CSTEF1Lee, AL0.9300
January 2110:33 AM ESTEF1Harris, GA10.8400$75,000
January 2111:06 AM ESTEF0Talbot, GA1.9100$10,000
January 2111:14 AM ESTEF1Talbot, GA9.5300$65,000
January 2111:18 AM ESTEF1Taylor, GA12.3400$100,000
January 2111:22 AM ESTEF2Upson, GA5.7300$300,000
January 2111:25 AM ESTEF1Upson, GA5.3200$75,000
January 2111:32 AM ESTEF0Upson, GA0.8100$20,000
January 2111:39 AM ESTEF1Upson, GA1.9175$20,000
January 2111:59 AM ESTEF1Macon, GA8.9100$30,000
January 2112:08 PM ESTEF0Monroe, GA8.8250$15,000
January 2112:11 PM ESTEF2Peach, GA12.8350$295,000
January 2112:46 PM ESTEF0Twiggs, GA4.2100$50,000
January 2112:50 PM ESTEF1Bleckley, GA4.3100$30,000
January 2112:54 PM ESTEF1Wilkinson, GA5.8100$10,000
January 211:10 PM ESTEF0Putnam, GA0.650$25,000
January 211:20 PM ESTEF0Laurens, GA2.285$12,000
January 211:39 PM ESTEF0Johnson, GA6.4100$10,000
January 211:40 PM ESTEF1Washington, GA2.6300$30,000
January 211:45 PM ESTEF1Washington, GA1.3300$50,000
January 211:46 PM ESTEF1Washington, GA8.4300$60,000
January 212:09 PM ESTEF0Burke, GA1.3250
January 212:11 PM ESTEF0Emanuel, GA4.8200$50,000
January 212:23 PM ESTEF0Burke, GA1.5100
January 212:40 PM ESTEF1Burke, GA1.075
January 212:42 PM ESTEF0Screven, GA0.750
January 212:50 PM ESTEF0Tattnall, GA0.9250
January 212:52 PM ESTEF1Screven, GA2.7525
January 213:47 PM ESTEF2Barnwell, SC13.81,6001
January 214:09 PM ESTEF1Orangeburg, SC5.5400
January 214:18 PM CSTEF2Harrison, TX6.9230$1.0 million
January 214:19 PM CSTEF1Marion, TX0.8100$250,000
January 214:50 PM CSTEF2Marion, TX to LA13.48001$900,000
January 215:12 PM CSTEF2Bossier Parish, LA10.89901$825,000
January 215:55 PM CSTEF1Webster Parish, LA3.5350$10,000
January 215:56 PM CSTEF2Natchitoches Parish, LA2.03001$500,000
January 217:00 PM CSTEF1Grant Parish, LA2.21501$250,000
January 217:04 PM CSTEF1Union, AR2.975$10,000
January 217:38 PM CSTEF0Union, AR0.650$25,000
January 217:51 PM CSTEF0Grant Parish, LA1.2150$25,000
January 218:29 PM CSTEF0LaSalle Parish, LA0.2100$90,000
January 218:45 PM CSTEF0Ashley, AR0.750$3,000
January 218:48 PM CSTEF0Union Parish, LA0.650$10,000
January 219:04 PM CSTEF1Morehouse Parish, LA8.9300$145,000
January 2110:44 PM CSTEF2Lauderdale, MS7.35501$175,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.